From Connecticut, USA:
I am a 15 year old girl with a family history of both hypoglycemia and diabetes. I have not been diagnosed with diabetes or hypoglycemia, but after doing some research on my own I am very unsure about the results of my recent glucose tolerance test.
I am lethargic, tired all the time, and excessively thirsty. I have noticed in myself, as have others that my temper is short, and I have frequent mood swings, and crying spells. I get dizzy before lunch, and my fingernails have a bluish tint to them. I also asked about scrapes and cuts that take months to heal and then leave scars, and told her how easily I bruise. So I went to my doctor with these complaints who ordered a three-hour glucose tolerance test.
My fasting glucose level was 122 mg/dl [6.8 mmol/L] (which seems high). One hour after drinking the glucose solution, I felt sick to my stomach, couldn't stop crying, and the hour one glucose level was 140 mg/dl [7.7 mmol/L]. The second hour I was hyper and light-headed, very dizzy, and my glucose level was 120 mg/dl [6.7 mmol/L]. The third hour I was again very upset and in tears, and my glucose level was 72 mg/dl [4 mmol/L] (which seems low). The final results of the test came back negative for both diabetes and hypoglycemia, but I know that my body was not functioning normally during that time, and after I ate lunch, I felt so much better.
I cannot get my doctor to understand my point of view and feel that something is wrong with her final diagnosis. If you could help me out in any way or let me know if anything strikes you as a warning sign please let me know, because I want to control my life, and I feel that right now I am not able to.
It is always difficult to do justice to a complicated story through e-mail. It seems to me though, that your doctor has already taken reasonable steps to exclude diabetes. It is true of course that your fasting level was in the impaired glucose tolerance bracket, but, in view of the very normal two-hour level, I think that it was almost certainly due to the stress of the occasion. You may need more tests ultimately, but to my mind the next step would be to try to find out if all these problems could be related to psychosocial issues at home or at school.
To disentangle this, you need a counsellor who is used to working with your age group. Your doctor might know someone who would be able to help you. Otherwise, the best plan is to contact your insurance company for a list of their mental health providers and then to make a choice.
Original posting 27 Oct 2001
Posted to Blood Tests and Insulin Injections
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.